Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 12, NWS Midland/Odessa, TX

June 6, 1996Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 6, 1996, 8:58 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1996, 8:58 PM CDT (01:58 UTC)
Expired
Jun 6, 1996, 11:55 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1996-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1996-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
5209 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 070158
FFWMAF
TXC109-070455-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
858 PM CDT THU JUN 6 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1155 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHEASTERN AND NORTH CENTRAL CULBERSON COUNTY

DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAIN HAS FALLEN OVER
NORTHEASTERN CULBERSON COUNTY...AS A RESULT OF PREVIOUS THUNDERSTORM
ACTIVITY. THE AREA AFFECTED BY THE HEAVIEST RAINFALL IS ALONG
FARM TO MARKET ROAD 652...NORTHWEST OF ORLA IN NORTHEAST
CULBERSON COUNTY. RAINFALL IS EXPECTED TO CONTINUE OVER THE AFFECTED
AREA WITH ADDITIONAL ACCUMULATIONS LIKELY INTO THE EARLY NIGHT HOURS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SU*BJECT TO FLOODING WHEN WATER BEGINS RISING.
 
RB/BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 8:56 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 6, 8:56 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
855 PM CDT THU JUN 6 1996

CONVECTION OVER PECOS/CULBERSON COUNTIES DECREASING ATTM. SLOW MOVG
NATURE OF TSTMS AND WSR-88D RAINFALL ESTIMATES PROMPTED ISSUANCE OF
FFW FOR N/CNTRL PECOS COUNTY ERYR. HOWEVER...WSR-88D INDICATES E-W
OUTFLOW BOUNDARY JUST S OF MAF WITH ANOTHER NE-SW ORIENTED BNDRY
INK-LAMESA LN. AM SMWHT CONCERNED ABT CNVTN TO DVLP ALG THIS BNDRY
DURG THE NEXT FEW HRS. 07/00Z MAF SNDG WAS NEARLY DRY ADIABATIC TO
ABT H4 WITH CAPES ARND 2000 J/KG AND LI OF MINUS 5. REPORTS ERYR
THIS EVE OF GSTY WNDS ASSOCD WITH TSTMS ATTRIBUTABLE TO DRY MICROBURST
NATURE OF PROFILE. LTL IN WAY OF ROTATION INDCD BY WSR-88D WITH TSTMS
ERYR THIS EVE. AS PER COORD WITH LBB WL KEEP SLGT CHC TSTMS WITH SOME
POSSIBLY SVR FOR DURATION OF NGT IN GOING FCST. FFW BEING ISSUED ATTM
FOR NE/N CNTRL CULBERSON COUNTY BASED ON SLOW MOVG STMS AND DOPPLER
ESTIMATES.

BF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:01 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jun 6, 7:45 PM CDTSevere Thunderstorm WarningMAFCulberson65 min
Jun 6, 7:53 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 6, 10:51 PM CDTSevere Thunderstorm WarningMAFEctor49 min
Jun 6, 11:16 PM CDTSevere Thunderstorm WarningMAFReeves, Ward49 min
Jun 6, 11:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Upton64 min
Jun 7, 12:15 AM CDTSevere Thunderstorm WarningMAFUpton50 min
Jun 7, 1:11 AM CDTSevere Thunderstorm WarningMAFScurry64 min
Jun 7, 2:58 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
Jun 7, 3:45 AM CDTSevere Thunderstorm WarningMAFScurry35 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.